Cold/Wind Chill, Western Highland
- When
- January 14, 1:00 AM EST to 11:00 AM EST
- Where
- Western Highland forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.362, -79.568 (the zone’s center; the record gives no point)
Arctic high pressure settled over the region with wind gusts up to 25 mph. This resulted in apparent temperatures of -10 to -24 degrees.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Arctic high pressure settled over the region with wind gusts up to 25 mph. This resulted in apparent temperatures of -10 to -24 degrees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jan 13, 9:21 PM EST, 3 hours 39 minutes earlier.
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
921 PM EST Mon Jan 13 2025
.SYNOPSIS...
A series of fronts will cross the region this week. Each could
bring periods of mountain snow showers, with a few flurries
possible east of the mountains. These fronts also reinforce
below normal temperatures and gusty winds through Thursday,
resulting in low wind chills during the middle of the week.
Temperatures briefly turn milder at the end of the week ahead of
another stronger front that looks to cross this weekend.
&&
.NEAR TERM /THROUGH TUESDAY/...
Mostly clear east of the Appalachians, but getting cloudier west
of the Allegheny Front as westerly flow increases. Turning
colder overnight and little brisk overnight. Otherwise,
remaining dry overnight.
Previous afd...
A few flurries or snow showers are possible along and west of
the Allegheny Front with any additional accumulation being light
and spotty through tonight.
A combination of sharply falling temperatures and gusty winds
(around 40 mph at times) will result in wind chills as low as 15
degrees below zero along and west of the Allegheny Front tonight.
This has prompted the issuance of Cold Weather Advisories.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
Another cold front will cross the region Tuesday into Tuesday
night. This will bring a reinforcing shot of even colder
temperatures, with 850 hPa temps tumbling to below -15 C Tuesday
night. A 3- to 6-hour window of saturation, lift, and moisture
through a deepening DGZ is expected to result in upslope snow
showers or squalls along and west of the Allegheny Front, with
scattered flurries or a couple brief snow showers possible east
of the mountains due to the mid/upper forcing/moisture combo.
There is some uncertainty in just how widespread 3+ inch
amounts will be over the Alleghenies given the brief window of
the best forcing and dynamics, so have held off on a Winter
Weather Advisory for now.
The very cold airmass combined with gusty NW winds in the wake
of this system will lead to cold wind chills areawide Tuesday
night. Confidence in Cold Weather Advisory criteria is highest
over the higher elevations, and that is where a headline has
been issued. Wind chills likely drop to near zero for the lower
elevations, but confidence in exactly where, how widespread, and
for how long remains too low for a third period advisory.
Very cold temperatures and breezy conditions will persist
through Wednesday. Winds will gradually subside Wednesday night,
but it will remain very cold.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
An upper/mid-level trough pivots over the East Coast Thursday
before exiting offshore Thursday night, leading to upslope snow
showers. Given the dynamic nature of the upper trough, snow
showers could spill east of the mountains (recent trends have
been more amplified which makes sense given the nature of the
background UA pattern over NOAM).
By Friday morning, brief upper-level ridging builds overhead
leading to dry conditions and moderating temps areawide.
For the weekend, broad upper-level troughing pivots overhead as
multiple surface low pressure systems approach from the W/SW. A
cold front approaches and moves through the forecast area
Saturday into Sunday with precipitation likely developing across
the forecast area ahead of the front Saturday morning. A wintry
mix could ensue briefly at precipitation onset Saturday morning
west of the Blue Ridge if enough cold air lingers/precip
arrives quickly enough. A slight chance to chance of precip
lingers through the weekend with snow possible on Sunday as
temperatures drop in the wake of the frontal passage and another
wave of low pressure attempts to take shape.
Temperatures moderate Thursday through Saturday with temperatures
slowly warming each day. Thursday will be the coolest day with
high temperatures in the 30s to low 40s for most (20s at high
elevations). High temperatures Friday and Saturday will be in
the 40s for most of the area with higher elevations in the 30s.
Temperatures cool again on Sunday with highs in the 30s to 40s
(20s at higher elevations). Overnight low temperatures will be
in the 20s to 30s with highest elevations dipping into the teens.
The trend for colder temperatures continues into early next week
as longwave troughing envelopes much of the CONUS. Waves of low
pressure will have to be monitored for potential wintry precip
during this time given the cold air in place and a baroclinic
zone lurking nearby.
&&
.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
VFR with SCT/BKN clouds around FL050-060 will persist through
Tuesday evening. Brief drops to MVFR are possible as a front
crosses Tuesday, particularly near MRB; flurries are possible as
well generally 18Z-03Z Tuesday from west to east. Gusty NW winds
will persist, with the strongest winds expected Tuesday night
into Wednesday morning when gusts to 30 kts are possible. Winds
will gradually diminish with VFR persisting through mid week.
Southwest winds gust up to 15 knots Thursday and Friday
afternoons with VFR conditions expected at all terminals.
However, flurries or a few snow showers can't be ruled out
Thursday as a front crosses.
&&
.MARINE...
Periods of gusty northwest winds are expected through the middle
of the week. The strongest winds - to gale force - are expected
in the wake of a cold front Tuesday night. Freezing spray is
possible Tuesday night due to the gusty winds and very cold air
temperatures. A few flurries are possible Tuesday afternoon and
evening, as well. Otherwise, it will be dry, blustery, and cold.
Southwesterly winds may stay mainly below SCA criteria Thursday
and Friday. Wind gusts near Small Craft Advisory criteria are
possible over the wider waters of the Chesapeake Bay, however.
&&
.TIDES/COASTAL FLOODING...
Offshore flow behind a series of fronts will result in declining
water levels through mid week. The strongest negative surge will
take place Tuesday night into Wednesday, when blowout conditions
will be possible. Water levels will return closer to normal by
Thursday as winds take a more southwesterly direction.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Small Craft Advisory until 6 PM EST Tuesday for MDZ008.
Gale Warning from 6 PM Tuesday to 6 AM EST Wednesday for
MDZ008.
Cold Weather Advisory from 1 AM to 11 AM EST Tuesday for
MDZ001.
Cold Weather Advisory from 6 PM Tuesday to noon EST Wednesday
for MDZ001.
Cold Weather Advisory from 6 PM Tuesday to 10 AM EST Wednesday
for MDZ501.
VA...Cold Weather Advisory from 1 AM to 11 AM EST Tuesday for
VAZ503.
Cold Weather Advisory from 6 PM Tuesday to noon EST Wednesday
for VAZ503.
Cold Weather Advisory from 6 PM Tuesday to 10 AM EST Wednesday
for VAZ504-507-508.
WV...Cold Weather Advisory from 1 AM to 11 AM EST Tuesday for
WVZ501-505.
Cold Weather Advisory from 6 PM Tuesday to noon EST Wednesday
for WVZ501-505.
Cold Weather Advisory from 6 PM Tuesday to 10 AM EST Wednesday
for WVZ503-506.
MARINE...Small Craft Advisory until 6 PM EST Tuesday for ANZ530>534-
537>543.
Gale Warning from 6 PM Tuesday to 6 AM EST Wednesday for
ANZ530>543.
Small Craft Advisory from 4 AM to 6 PM EST Tuesday for ANZ535-
536.
&&
SYNOPSIS...DHOF
NEAR TERM...LFR
SHORT TERM...DHOF
LONG TERM...AVS
AVIATION...AVS/LFR
MARINE...AVS/LFR
TIDES/COASTAL FLOODING...LWXHazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 714 PM EST Mon Jan 13 2025 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ053>057-527-150015- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria- Stafford-Spotsylvania-King George- Central and Southeast Prince William/Manassas/Manassas Park- 714 PM EST Mon Jan 13 2025 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A Gale Warning is in effect Tuesday night. Hazardous cold is possible during the middle of the week, particularly early Wednesday morning when a combination of wind and well below normal temperatures may result in wind chills near zero degrees. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- 526-WVZ050>053-055-150015- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Northwest Prince William-Hampshire- Morgan-Berkeley-Jefferson-Hardy- 714 PM EST Mon Jan 13 2025 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Hazardous cold is possible during the middle of the week. The coldest conditions are expected over the higher elevations Tuesday night into Wednesday morning where a Cold Weather Advisory is in effect. Wind chills may approach 0 degrees over the lower elevations early Wednesday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-501-502-VAZ503-504-WVZ501>506-150015- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 714 PM EST Mon Jan 13 2025 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Tonight Gusty winds of 40 to 45 mph are possible at times along the ridges tonight, and may result in isolated instances of wind damage such as downed branches and power outages. A Cold Weather Advisory is in effect for tonight along and west of the Allegheny Front, where wind chills as low as 15 degrees below zero are expected. Take precautions to protect yourself, pets, and pipes from the cold. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A Cold Weather Advisory continues through late Tuesday morning along and west of the Allegheny Front. Another Cold Weather Advisory is in effect for much of the area Tuesday night into Wednesday morning. Gusty winds of 40 to 45 mph are possible at times along the ridges through early Wednesday morning, and may result in isolated instances of wind damage such as downed branches and power outages. There is a slight winter storm threat Tuesday into Tuesday night, and Thursday into Thursday night, both for the chance of a few inches of snow along and west of the Allegheny Front. If these threats materialize, travel disruptions are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
1 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2025Every state in 2025This day in weather historyWarnings in Virginia, January 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1223210.